Addiction: Substance Abuse Community
Titrate conundrum: Dilaudid, Valium, Topamax & Lexapro (Seeking he...
About This Community:

This community is a place to share information and support with others who are trying to stop using drugs, prescription drugs, alcohol, tobacco or other addictive substances. Discuss with others, the symptoms of addiction, addiction recovery, ways to quit like tapering and cold turkey, and withdrawal symptoms. If you are interested in general "chat", please visit our Addiction Social Community.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Titrate conundrum: Dilaudid, Valium, Topamax & Lexapro (Seeking help)

Good day and THANK YOU for taking the time to read my post.

I am currently taking seven medications...two narcotics...and a few others have SERIOUS consequences if I do not titrate off of them properly.  I have done a TON of reading/research on the subject and if I start with the Valium alone, some suggest a titration plan that would take THREE YEARS.

If you have any useful and ACCURATE information, which will be fact checked, PLEASE help.

Of course I understand what works for one person/situation may not work for another.

-Background Information-
I am male, mid 30s and prior to my first accident I was in near perfect health minus one herniated L5/S1 disc sustained during a NCAA Div 1 collegiate athletic event in the late 90s.  I am well educated, understand how/why the medications I take work, understand anatomy and understand brain functions (especially in response to medications).  Even with the herniated disc I would take ZERO medication.  Two 'Advil' in one year would have been unheard of prior to my accident.

In 2007 I was involved in a traumatic accident causing serious head/neck/back/shoulder trauma.  I regained consciousness before arriving at the hospital and was subjected to the full regimen of scans/x-rays for SIX HOURS before anyone would administer ANYTHING for the pain (despite my constant respectful requests).  I was intravenously pumped full of Dilaudid leading up to my surgery and then again after my surgery.  EVERY doctor/specialist who knows the details of my accident has said I am lucky to be alive at least once.

-Today-
Fast forward six years.  I was involved in a car accident (NOT my fault) approximately one year ago.  This has resulted in a MAJOR relapse in neck/back/skull pain.  Over the last six years I have seen every specialist and done every procedure I could with three exceptions.  I am currently pursuing the third option.

Many of the medications I am taking have SERIOUS side effects if a proper titration plan is not followed.  If I quit taking all seven of my medications at once I can say with almost certainty one of two things will happen:
#1.  I will die either from the chemical imbalance created in my brain or the withdrawal side effects (seizures, heart palpitations - etc)

#2.  I will survive the BRUTAL withdrawals and be left with permanent 'after effects' (muscle twitching, dulling of senses, possibly seizures - etc)

I do not want ANY of that ^^ so, given the following list of medication that requires a titration plan...

In what order...
At what dosages...
At what time intervals...
Would you recommend I stop taking these medications?

I currently take seven medications a day for my ailments.  Some once a day - others four times a day.  The only narcotics I take are Dilaudid (4 X 4 mg) and Valium (4 X 10 mg).  I regained consciousness with a '10' migraine (for those of you familiar with the 0-10 pain scale) and my migraine has not gone below a '6' despite being on 200mg of Topamax once nightly.  It did not take long before the depression hit, 20mg of Lexapro in the morning, and I am still depressed to this day.

Dilaudid 4 X 4mg daily
Valium 4 X 10mg daily
Topamax 1 X 200mg daily (Night)
Lexapro 1 X 20mg daily (Morning)


The other three do not have serious side effects, after effects or reports of anyone with issues coming off the medications.

Okay...I know the first two questions you are asking yourself...

#1.  How do you stay awake if you are taking 16mg of Dilaudid, 40mg of Valium, 200mg of Topamax and 20mg of Lexapro daily?

A few days, I have not.  If I do not stick to my pill/meal/coffee plan like clockwork, I am sunk.  It has only happened a few times...but once was unacceptable for me.  I must give the Topamax 12 hours in my system, the second Valium is usually the killer and requires a coffee.


#2.  Why do you want to titrate off any/all of these medications if the underlying issues persist?

The costs associated with two of the three remaining options are high, it will take some time to save up the money, they may not even be possible/probable and they have to peel my face off to do one of the procedures.  Realizing I am running low on options I have accepted I might have to live with the underlying issues to my body forever.  If that is the case, I WILL LIVE THE REST OF MY LIFE MEDICATION FREE DESPITE THE PAIN!

I know that sounds cheesy...but I am serious.  I am a VERY strong willed person.  The last six years have been HELL.  I have lost SO much in the last six years that I will NEVER get back...but I KNOW I can still get a few things back...mental clarity...happiness...this monkey off my back...a 'normal' schedule...BUT I am a realist.  The four medications I have listed above are each, individually, difficult to stop using.

DOES ANYONE have an opinion or any experience with how I would move forward with getting off ALL FOUR without risking withdrawal or the after effects?

Thank you for taking the time to read my obnoxiously long post.

-Titrate Conundrum
6 Comments Post a Comment
Blank
1416133_tn?1351126817
This is complicated given all the meds you're taking.  I think your best plan would be to get a good Dr., or even better, an addictionologist, who can assist you and provide a safe tapering plan.  And they can monitor your progress to further ensure your safety as you get through this.

But I will say congrats for deciding to find a new way to deal with your pain.  Good luck to you!
Blank
Avatar_n_tn
Thank you for the quick reply ImDONENoMore.

I have done some research in to this type of detox (addictionologist).

It is basically done in a hospital and they monitor your vitals as they lower your dosages if I am not mistaken.

I did a cursory review of this type of therapy and it was for one medication.  The subject was in the hospital for 10 days I think...

I will do more research on addictionologist.  Perfect.  This is exactly what I am looking for.

Thank you ImDONENoMore!

Blank
5347058_tn?1381192026
You definitely need to do this under a doctor's supervision. I just wanted to wish you luck! This is a wonderful site for support and encouragement. We will be here for you if you need us during your taper and beyond. Take care!
Blank
Avatar_n_tn
Thank you ariley13!

I plan to do this under doctor supervision...but I thought I would ask if anyone had done anything like this before...or knows of a specialist (or has worked with a specific type of specialist).

I have a great pain management doctor...he is the one who writes the scripts every month,  I am the one that got myself back on my feet...and am planning to make this move without falling.  I plan to approach my PM first...but I am seeking other TYPES of specialist for 2nd...3rd...4th opinions...and if anyone has done this before...see if it matches up to what anyone suggests.  :D

Thank you again ariley13!
Blank
Avatar_f_tn
The forum does not wish for us to be specific about tapers since we are not medical professionals......Maybe try the Expert Addiction Forum and get a real Docs opinion?  If I were you I would decrease the dilaudid along with the valium - but I would do it quite gradually to avoid the consequences that you are already aware of. Best of luck to you -
Blank
Avatar_n_tn
Thank you eagle101!

I greatly appreciate both suggestions.

Thank you again eagle101!
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Addiction: Substance Abuse Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Addiction Answerers
4810126_tn?1415169246
Blank
EvolverU
Boston, MA
495284_tn?1333897642
Blank
dominosarah
City of Dominatrix, MN
Avatar_f_tn
Blank
motye51
4522800_tn?1405696702
Blank
VICourageous
ID
2083449_tn?1381358308
Blank
Sonrissa
NV
6942344_tn?1416483780
Blank
Amandag78
Perth, Australia